Econometrica: Sep 1999, Volume 67, Issue 5

Semiparametric Estimation of a Proportional Hazard Model with Unobserved Heterogeneity
p. 1001-1028

Joel L. Horowitz

The proportional hazard model with unobserved heterogeneity gives the hazard function of a random variable conditional on covariates and a second random variable representing unobserved heterogeneity. This paper shows how to estimate the baseline hazard function and the distribution of the unobserved heterogeneity nonparametrically. The baseline hazard function and heterogeneity distribution are assumed to satisfy smoothness conditions but are not assumed to belong to known, finite‐dimensional, parametric families. Existing estimators assume that the baseline hazard function or heterogeneity distribution belongs to a known parametric family. Thus, the estimators presented here are more general than existing ones.

Log In To View Full Content